Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 167, NWS Grand Forks, ND

July 28, 2008Benson County, Nelson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 28, 2008, 10:30 PM CDT for Benson County, Nelson County, Ramsey County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2008, 10:30 PM CDT (03:30 UTC)
Expired
Jul 28, 2008, 11:30 PM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Benson County, ND, Nelson County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 129 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 10:50 PM CDTTSTM WND DMG9 Nnw Warwick, NDSEVERAL LARGE 12-14 INCH DIAMETER TREES BLOWN DOWN OR UPROOTED ALONG BLACK TIGER BAY. SOME TREES FELL ON VEHICLES AND CAMPERS IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 9:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 350 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4093 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
4.8
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 290330
SVRFGF
NDC005-063-071-290430-
/O.NEW.KFGF.SV.W.0167.080729T0330Z-080729T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1030 PM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  EXTREME WEST CENTRAL NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTH CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF DEVILS LAKE...

* UNTIL 1130 PM CDT

* AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR CAMP
  GRAFTON TO 4 MILES WEST OF FORT TOTTEN TO 3 MILES NORTHEAST OF     
  FLORA...MOVING TO THE EAST SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ST MICHAEL AT 1040 PM CDT...
  6 MILES SOUTHWEST OF CRARY AND TOKIO AT 1050 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4812 9858 4795 9849 4791 9873 4789 9902
      4800 9948 4805 9927 4816 9898
TIME...MOT...LOC 0330Z 299DEG 26KT 4807 9888 4797 9907
          4797 9934

$$

DK/JK
3 follow-up statements
000 
WWUS53 KFGF 290354
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1054 PM CDT MON JUL 28 2008

NDC005-063-071-290430-
/O.CON.KFGF.SV.W.0167.000000T0000Z-080729T0430Z/
BENSON ND-RAMSEY ND-NELSON ND-
1054 PM CDT MON JUL 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN BENSON...EXTREME WEST CENTRAL NELSON AND SOUTH
CENTRAL RAMSEY COUNTIES...

AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH
OF CRARY TO 3 MILES SOUTHWEST OF TOKIO TO 3 MILES SOUTHEAST OF
OBERON...MOVING TO THE SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL SOUTHERN RAMSEY COUNTY AT 1110 PM CDT
  RURAL WESTERN NELSON COUNTY AT 1110 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4814 9884 4812 9858 4811 9857 4795 9849
      4791 9873 4790 9886 4789 9891 4790 9898
      4797 9909
TIME...MOT...LOC 0354Z 299DEG 26KT 4798 9865 4788 9884
          4789 9911

$$

DK/JK
000 
WWUS53 KFGF 290413
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1113 PM CDT MON JUL 28 2008

NDC005-063-071-290430-
/O.CON.KFGF.SV.W.0167.000000T0000Z-080729T0430Z/
BENSON ND-RAMSEY ND-NELSON ND-
1113 PM CDT MON JUL 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN BENSON...EXTREME WEST CENTRAL NELSON AND SOUTH
CENTRAL RAMSEY COUNTIES...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF
STUMP LAKE TO 2 MILES SOUTH OF WARWICK TO 7 MILES EAST OF SHEYENNE...
MOVING TO THE SOUTHEAST AT 30 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4803 9870 4810 9863 4811 9857 4795 9849
      4791 9873 4790 9886 4789 9891 4790 9898
      4797 9889
TIME...MOT...LOC 0413Z 299DEG 26KT 4791 9847 4781 9866
          4782 9893

$$

DK/JK
000 
WWUS53 KFGF 290427
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1127 PM CDT MON JUL 28 2008

NDC005-063-071-290437-
/O.EXP.KFGF.SV.W.0167.000000T0000Z-080729T0430Z/
BENSON ND-RAMSEY ND-NELSON ND-
1127 PM CDT MON JUL 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON...EXTREME
WEST CENTRAL NELSON AND SOUTH CENTRAL RAMSEY COUNTIES WILL EXPIRE AT
1130 PM CDT...

DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 1130 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4803 9870 4810 9863 4811 9857 4795 9849
      4791 9873 4790 9886 4789 9891 4790 9898
      4797 9889
TIME...MOT...LOC 0427Z 299DEG 26KT 4786 9834 4776 9853
          4777 9880

$$

DK/JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:47 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jul 28, 3:47 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
347 PM CDT MON JUL 28 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY
WATER VAPOR LOOP SHOWS SHORT WAVE WITH PRECIPITATION IN NORTHERN MN.
PRECIPITATION SHOULD CONTINUE MOVING EAST OUT OF THE AREA LATE THIS
AFTERNOON AND EARLY EVENING. CURRENT LIS ARE ABOUT -8 ALONG THE
ND/SD BORDER. BEST MOISTURE SURFACE FLUX CONVERGENCE WAS ALONG THE
ND/SD BORDER AND IN WESTERN ND AHEAD OF COLD FRONT. MID LEVEL CAP
WAS LOCATED ACROSS SD. SURFACE LOW WAS LOCATED NEAR FAITH SD WITH A
TROUGH EXTENDING INTO WESTERN ND. EXPECT THUNDERSTORMS TO DEVELOP
ACROSS SOUTHERN ND THIS AFTERNOON AND EVENING AND MOVE
EAST/SOUTHEAST TONIGHT. WILL KEEP HIGHEST POPS SOUTH.

UPPER LEVEL TROUGH/JET/COLD FRONT WILL MOVE INTO THE AREA TONIGHT.
POCKET OF INSTABILITY REMAINS OVER EASTERN ND AT 06Z/29 WHICH SHIFTS
INTO THE EASTERN ZONES BY 12Z/29.  WILL INTRODUCE A LITTLE MORE QPF
IN WESTERN ZONES LATE TONIGHT AND EASTERN ZONES TUE MORNING. HOWEVER
CAPES WILL BE LOW AT THAT TIME OF THE MORNING. COLD CORE LOW ALOFT
COULD PRODUCE SHOWERS TUE AFTERNOON IN THE FAR NORTHEAST ZONES BUT
WILL LEAVE OUT FOR NOW AS MOST OF THE SHOWERS SHOULD FALL IN
SOUTHWEST ONTARIO.

NEXT INSTABILITY AND CHANCE FOR THUNDERSTORMS IS EXPECTED WED NIGHT
AND THU.

&&
.LONG TERM (FRI-MON)...
MODELS ARE HAVING TIMING ISSUES FOR THIS PERIOD. RIDGING ALOFT WILL
TRY TO BUILD INTO THE NORTHERN PLAINS...BUT THE TRUE RIDGE ALOFT
WILL STILL REMAIN JUST TO OUR WEST. THIS WILL MEAN TEMPS NEAR NORMAL
AND FAIRLY DRY WEATHER. FOR NOW WILL NOT MENTION ANY
STORMS...ALTHOUGH CAN/T RULE OUT THE POTENTIAL.

&&

.AVIATION...
EXPECT VFR CONDITIONS BEFORE THE THREAT FOR THUNDER MOVES INTO THE
AREA BY THIS AFTERNOON. CONDITIONS SHOULD LOWER INTO THE MVFR RANGE
NEAR ANY STORMS THIS AFTERNOON/EVENING...BEFORE DRIER AIR FILTERS
INTO THE REGION BY TUESDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES/KELLENBENZ
Hazardous weather outlook, Jul 28, 11:41 AM CDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1141 AM CDT MON JUL 28 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1141 AM CDT MON JUL 28 2008

...MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST NORTH
DAKOTA INTO ADJACENT PORTIONS OF MINNESOTA...

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
MIDNIGHT ACROSS THE REMAINDER OF THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL WILL MOVE ACROSS
THE NORTHERN PORTIONS OF THE REGION THROUGH MID-AFTERNOON...MAINLY
NORTH OF A LINE FROM COOPERSTOWN TO BEMIDJI.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FROM MID-
AFTERNOON THROUGH MIDNIGHT FOR AREAS SOUTH OF A LINE FROM
COOPERSTOWN TO FARGO TO FERGUS FALLS. SCATTERED THUNDERSTORMS
WILL DEVELOP ACROSS THIS AREA DURING THE AFTERNOON HOURS. LARGE
HAIL...STRONG WINDS...AND TORNADOES WILL BE POSSIBLE. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS NORTH OF THE MODERATE
RISK AREA. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS
ACROSS THIS AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Jul 28, 9:06 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             3 WSW BAKER             48.14N 99.71W
07/28/2008  E0.75 INCH       BENSON             ND   PUBLIC

&&

BBRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:51 PM CDTSevere Thunderstorm WarningFGFBenson39 min
Jul 28, 9:29 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey61 min
Jul 28, 10:01 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey, Walsh59 min
Jul 28, 10:42 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson63 min
Jul 28, 11:00 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele60 min
Jul 28, 11:31 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner59 min
Jul 28, 11:58 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill62 min
Jul 29, 12:38 AM CDTAreal Flood AdvisoryFGFGrand Forks3 hr
Jul 29, 12:51 AM CDTSevere Thunderstorm WarningFGFCass, Traill54 min
Jul 29, 1:17 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh28 min
Jul 29, 1:41 AM CDTSevere Thunderstorm WarningFGFCass64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.